Although some antibiotics are assumed to compromise the effectiveness of oral contraceptives, the question here is whether or not the antibiotics used in the treatment of acne are associated with such a risk. To address this issue, a review was conducted in three US dermatologic practices of the records of 356 patients with a history of combined oral antibiotic/oral contraceptive use who responded to a follow-up questionnaire. There were five pregnancies in 311 woman-years of combined antibiotic/oral contraceptive exposure (a 1.6% annual failure rate) compared with 12 pregnancies in 1245 woman-years of exposure among controls (a 0.96% annual failure rate) -- no significant difference.
In addition, there were no significant differences between oral contraceptive failure rates among women who served as both cases and controls or between the two control groups. Side effects potentially linked to reduced oral contraceptive effectiveness (e.g., diarrhea, breakthrough menstrual bleeding) were not reported by the women who became pregnant.
It is presumed that individual differences in steroid blood levels are a more important cause of oral contraceptive failure than associated antibiotic therapy. Some doctors recommend that a second form of contraception be used for the few months after oral antibiotics have been taken. This would eliminate the concern, even though the risk is initially very low.